Practice From Drug and Therapeutics Bulletin

Penicillin allergy—getting the label right

BMJ 2017; 358 doi: https://doi.org/10.1136/bmj.j3402 (Published 04 August 2017) Cite this as: BMJ 2017;358:j3402
  1. Drug and Therapeutics Bulletin1
  1. 1Drug and Therapeutics Bulletin, Editorial Office, London WC1H 9JR, UK
  1. Correspondence to dtb{at}bmjgroup.com

What you need to know

  • Penicillin allergy is the most commonly reported drug allergy

  • It is estimated that between <10% and up to 20% of those reporting penicillin allergy are truly allergic

  • Prescription of a penicillin to patients with a previous allergy-like event after penicillin treatment is common and could result in serious harm or death

  • The diagnostic workup for penicillin allergy includes clinical history, skin tests, in vitro testing, and drug provocation tests

  • Some cephalosporins with a different side chain to the reacting penicillin can be considered under specialist management for life threatening infections when non-cephalosporin antibacterial drugs would be suboptimal

Penicillin allergy is a potentially serious adverse reaction that alters and reduces the options for antibacterial treatment, and which can be life threatening.1 It is the most commonly noted drug allergy in the UK, reported by about 10% of the population.2 3 It is estimated, however, that only around 20% of those reporting penicillin allergy are truly allergic.2 4 It is important that the term “penicillin allergy” is correctly applied to avoid adverse effects or inappropriate treatment.

Here, we discuss key features that help to distinguish patients at low or high risk of having a true penicillin allergy, summarise what is known about the risk of allergic reactions to other β lactam antibacterials in patients with penicillin allergy, and discuss the steps to consider when assessing a label of penicillin allergy.

Who is at risk of penicillin allergy?

Repeated exposure to antibacterials, for example in medical conditions that require frequent antibacterial use such as cystic fibrosis, is recognised as a clinical risk factor for penicillin allergy.1 Female sex has been identified as a risk factor in adults for both self reported and confirmed penicillin allergy,5 6 possibly related to greater antibacterial use in women.6 The prevalence of penicillin allergy appears to increase with age …

View Full Text

Sign in

Log in through your institution

Subscribe